Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 644, NWS Jackson, MS

September 23, 2000Yazoo County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Sep 23, 2000, 4:10 PM CDT for Yazoo County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2000, 4:10 PM CDT (21:10 UTC)
Expired
Sep 23, 2000, 4:45 PM CDT
In force
35 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Yazoo County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1173 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 232111
SVRJAN
MSC163-232145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
410 PM CDT SAT SEP 23 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YAZOO COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 445 PM CDT

* AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BENTONIA...OR ABOUT 15 MILES SOUTH OF
  YAZOO CITY...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  AFFECT BENTONIA THROUGH 430 PM
  
DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

65

LAT.m..LON 3263 9050 3260 9035 3279 9008 3292 9031

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:20 PM CDT, 50 minutes earlier.

Area forecast discussion, Sep 23, 3:20 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT SAT SEP 23 2000

IN THE SHORT TERM...DEEPEST TROPICAL MOISTURE HOLDING OVER SRN MS
THIS EVENING HOWEVER A JET LEVEL IMPULSE BRINGING THE REMAINING
MOISTURE FROM "NORMAN" ACROSS CENTRAL TX COULD ALLOW A FEW SHOWERS
TO PERSIST OVERNIGHT. LIGHT SLY FLOW WILL KEEP TEMPERATURES VERY
WARM AS REFLECTED IN MOS NUMBERS IN M70S.

OTHERWISE...MID-UPPER LEVEL RIDGE OVER NWRN GULF OF MEXICO SHOULD
REMAIN IN TACT THROUGH MIDDAY SUNDAY WHEN A STRONG CENTRAL ROCKIES
CLOSED LOW HEADS EWD INTO THE PLAINS. SOME WEAK UPPER LEVEL IMPULSES
SHOULD TRIGGER ADDITIONAL SHOWERS AS FLOW ALOFT GRADUALLY INCREASES
DURING DAYTIME HEATING SUNDAY AFTERNOON. ALSO...AN E-W LOW LEVEL
THETAE RIDGE AND INSTABILITY AXIS LIFTS NWD ACROSS THE CWFA AHEAD OF
A VERY JUICY(2.25" PWATS) PRE-FRONTAL AXIS APPROACHING THE DELTA
SUNDAY NIGHT.

NEXT...THE PRIMARY STORM SYSTEM FORCES CYCLOGENESIS ALONG OUR
SLOW-MOVING POLAR FRONTAL BOUNDARY EXITING THE OZARKS LATE SUNDAY.
MODELS(ETA/AVN/NGM) QUITE SIMILAR ON WHERE THIS LOW SPINS UP AS IT
CROSSES NRN MS SUNDAY NIGHT. THE LOW DEEPENS MORE QUICKLY ONCE INTO
THE TN VALLEY WHICH ALLOWS THE SURFACE FRONT TO PLOW SEWD QUICKLY
ACROSS LOWER MS VALLEY BETWEEN 06Z AND 18Z MONDAY MORNING.

EXPECT A SUBSTANTIAL SQUALL LINE TO FORM ALONG THE FRONT SUNDAY
EVENING FROM ERN AR INTO NE TX. THE LINE GETS SMASHED FROM BEHIND BY
INTENSIFYING MID LEVEL JET DIVING ACROSS SRN AR. THE SQUALL LINE
WILL BOW RAPIDLY EWD OVERNIGHT WITH DAMAGING TSTM WIND POTENTIAL
MAINLY ALONG AND N OF I-20. INCREASING VERTICAL MOTION FIELDS...
SHARP SURFACE-850MB THETA-E AXIS...A VERY IMPRESSIVE DRY PUNCH AT 700MB
DRYING FROM 90% TO 10% IN 6HRS...AND PRESENCE OF M70S SURFACE
DEWPOINTS LEADS ME TO CONCLUDE THAT SEVERE WEATHER MAY STILL OCCUR
EVEN WITH LOSS OF DAYTIME HEATING. WILL WORD FORECAST FOR TSTMS
LIKELY IN HIGHEST THREAT AREA AND GIVE NEXT FORECAST CYCLE A CHANCE TO
PIN THINGS DOWN.

FINALLY...MUCH COOLER AND DRIER AIRMASS BY MIDDAY MONDAY WITH
CLEARING PROBABLY LATE IN THE DAY FROM NW TO SE AS POST-FRONTAL
STRATO CU FIELD MAY BE A LITTLE STUBBORN.

QPF DISCUSSION...ETA/AVN/NGM IN GENERAL AGREEMENT ON AXIS OF
HEAVIEST QPF NEXT 48 HOURS OVER NW MS/SE AR DELTA COUNTIES. THIS
APPEARS REASONABLE AS MODEL DEPICTION OF JET HAS BEST UPPER SUPPORT
REMAINING OVER THIS REGION COMBINING WITH UNSEASONABLY HIGH PW
VALUES...WHICH COULD BE ENHANCED BY MOISTURE FROM "NORMAN". OVERALL
NCEP VALUES APPEAR FAIRLY REASONABLE WITH A TIGHT GRADIENT FROM N TO
S AS POTENTIAL FOR HEAVIER QPF WILL DIMINISH LATE IN THE PERIOD FROM
NW TO SE AS FRONTAL SPEED INCREASES AND BEST JET SUPPORT PASSES TO
THE E AND NE.

IN THE EXTENDED...A CLEAR AND DRY PERIOD UNDER NWLY FLOW ALOFT UNTIL
NEXT WEEKEND WHEN UPPER RIDGE REBUILDS PER MRF/CANADIAN ENSEMBLES. COOL
NIGHTS SHOULD PREVAIL WITH TEMPERATURES IN THE 40S AND 50S...MAINLY
70S IN THE DAYTIME.

PRELIM NUMBERS...

JAN 74/90/71/76 2366
MEI 73/92/72/78 2347

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Sep 23, 10:25 AM CDT, 5 hours 45 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
240400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1025 AM CDT SAT SEP 23 2000

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF MISSISSIPPI...
NORTHEAST LOUISIANA AND SOUTHEAST ARKANSAS THIS AFTERNOON. WHILE A
COUPLE OF ISOLATED SEVERE STORMS ARE POSSIBLE...THE LIMITED NATURE
OF ANY SEVERE ACTIVITY SHOULD PRECLUDE THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...OR EMERGENCY MANAGEMENT PERSONNEL
THROUGH TONIGHT.

A VERY MOIST AIRMASS WAS IN PLACE ACROSS THE LOWER MISSISSIPPI
VALLEY THIS MORNING. DAYTIME HEATING WILL ALLOW THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS WITH HEAVY DOWNPOURS AND FREQUENT LIGHTNING
ACROSS THE REGION THIS AFTERNOON AND EVENING. THE AIRMASS WILL BE
THE MOST UNSTABLE OVER NORTHERN MISSISSIPPI AND SOUTHEAST ARKANSAS.
THIS WILL MAKE THIS AREA THE MOST VULNERABLE TO THE DEVELOPMENT OF A
FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND...BUT ANY SEVERE
ACTIVITY SHOULD REMAIN VERY ISOLATED IN NATURE.

FOR MORE INFORMATION PLEASE VISIT OUR WEB SITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES AN EXPERIMENTAL GRAPHICAL
HAZARDOUS WEATHER OUTLOOK.
Special weather statement, Sep 23, 3:10 PM CDT, 1 hour before
MSZ001>082-240100-

FIRE DANGER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT SAT SEP 23 2000

...HIGH FIRE DANGER CONDITIONS WILL REDEVELOP ACROSS THE STATE...

SCATTERED SHOWERS AND THUNDERSTORMS OVER THE LAST SEVERAL DAYS HAS PROVIDED
SOME TEMPORARY RELIEF TO THE HIGH FIRE DANGER CONDITIONS ACROSS THE
STATE. RAINFALL AMOUNTS HAVE AVERAGED FROM AROUND QUARTER UP TO ONE
INCH...WITH LOCALLY ISOLATED SPOTS OF 2 TO 3 INCHES.

ACCORDING TO THE MISSISSIPPI FORESTRY COMMISSION...THE DROUGHT
CONDITIONS HAVE MADE ANY BURNING EXTREMELY HAZARDOUS. CONDITIONS ARE
SUCH THAT A SPARK FROM EQUIPMENT, THE HEAT FROM A CATALYTIC
CONVERTER OR ANY HEAT SOURCE WILL START A FIRE. WITH WINDY
CONDITIONS THERE ARE NO PRECAUTIONS A HOMEOWNER CAN TAKE THAT WILL
PREVENT BURNING DEBRIS OR TRASH FROM ESCAPING. THESE FIRES PLACE THE
MISSISSIPPI FORESTRY COMMISSION AND VOLUNTEER FIRE DEPARTMENT
PERSONNEL IN LIFE THREATENING SITUATIONS...TRYING TO CONTROL THEM AS
WELL AS ENDANGERING THEIR NEIGHBORS LIVES AND PROPERTY. LIGHTNING
STRIKES FROM THUNDERSTORMS CAN ALSO QUICKLY START FIRES. PLEASE USE
CAUTION IN PREVENTING FOREST AND GRASS FIRES.

THE MISSISSIPPI FORESTRY COMMISSION DOES NOT FEEL THAT ANY REASON
FOR BURNING CAN BE JUSTIFIED AT THIS TIME. UNDER THESE CONDITIONS WE
URGE THE PUBLIC TO COMPLY WITH THE GOVERNOR'S BAN AND FORGO ANY OUTDOOR
BURNING. WHEN BARBECUING TAKE THE UTMOST CARE, DO NOT DUMP ASHES UNLESS
YOU ARE CERTAIN THAT THEY ARE DEAD OUT. LIVE COALS CAN REMAIN AS
LONG AS ONE OR TWO DAYS AFTER BEING USED FOR COOKING.

SOME MORE TEMPORARY RELIEF IS ON THE WAY...AS GULF MOISTURE WILL
CONTINUE ACROSS THE REGION...AHEAD OF AN APPROACHING STRONG COLD
FRONT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING
AND ON SUNDAY. A LINE OF STRONG TO POSSIBLY SEVERE STORMS WILL
DEVELOP SUNDAY NIGHT...AS A STRONG COLD FRONT PASSES THROUGH THE
REGION. AFTER THE PASSAGE OF THE COLD FRONT BREEZY CONDITIONS OF 15
TO 25 MPH NORTHWEST WINDS WITH SOME HIGHER GUSTS WILL PUSH THROUGH
THE STATE ON MONDAY...DRYING OUT THE THE MOISTURE FROM THE
THUNDERSTORMS. THIS WILL REVIVE THE HIGH FIRE DANGER CONDITIONS.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:52 PM CDTSevere Thunderstorm WarningJANHinds, Madison23 min
Sep 23, 4:20 PM CDTSevere Thunderstorm WarningJANMadison25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.